Pennsylvania, 2004

Hail in Pennsylvania, August 19, 2004

August 19, 2004 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 19, 2:40 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 19, 2:40 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT THU AUG 19 2004

.AVIATION...
VFR AND MVFR CONDITIONS THROUGH EARLY THIS AFTERNOON. AS OF
18Z...SVR TSTORM WATCH FROM I-80 SOUTHWARD. COLD FRONT CONTINUING TO
PRESS SOUTHEASTWARD...TRIGGERING SHWRS/TSTORMS ACROSS CWA. EXPECT
SHWR/TSTORM ACTIVITY TO PERSIST INTO THE EVENING HOURS WITH MVFR AND
IFR CONDITIONS. SOME STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS. AS BOUNDARY LAYER CONTINUES TO MOISTEN AND SFC WINDS
DECREASE...PATCHY FOG WILL DEVELOP OVERNIGHT...REDUCING VISBYS TO
LOCALLY UNDER A MILE.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
VERY STRONG FRONT OVER LOWER LAKES. EAST...WEST BAND OF STORMS
FIRING ON OLD MCV BOUNDARY...WITH HEATING SOUTH OF THIS AREA.
WHILE BEST DYNAMICS LIFTING AWAY...AND DECENT CAP IN PLACE...
DECENT SHEAR EXIST WITH SRH OF 150 AND EHI OF AROUND 2. HAD
ONE STORM MOVING IN FROM PBZ AREA WITH STRONG ROTATION AND
HOOK ECHO. SOME DAMAGE IN PBZ AREA...NOTHING YET IN OUR AREA.

ACTION DIES DOWN LATER THIS EVENING...BUT MORE SHOWERS AND STORMS
INTO SAT...AS WEAK WAVES RIDE NE ALONG THE FRONT. BEST PUSH TO
FRONT WILL BE LATER ON SAT...THUS ANOTHER CHC OF SEVERE. SEVERE
COULD OCCUR ON FRIDAY TOO...AS DECENT WARM ADVECTION OCCURS.

IN ADDITION...EAST...WEST BANDS OF STORMS WITH THIS TYPE OF
FRONTAL SETUP...ALONG WITH HIGH PW VALUES...HAVE TO WATCH FOR
TRAINING. STILL FAIRLY WET ACROSS CWA.

SOME COOLER AIR BY LATE IN THE WEEKEND...NOTHING REAL COLD.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
TOOK OUT LOW CHC/CHC POPS FOR TUE INTO WED...FRONT NOW FCST FURTHER
N (HPC)...AND RISING HEIGHTS DUE TO PATTERN CHANGE...MORE LIKELY TO
HAVE A CAPPING INVERSION PRESENT. ALSO MREFS HAVE REAL LOW POPS. DID
TOSS IN A CHC FOR NEXT THU NIGHT ACROSS THE NW...AS FRONT NEARS...AND
MREFS HAVE SLIGHTLY HIGHER NUMBERS.

OTHER CHANGE WAS MINOR ADJUSTMENTS TO TEMPS...MAINLY EDGE THEM UP
A FEW DEGREE BY MID WEEK.

GETTING BACK TO FIRST FRONT...BEST SUPPORT STAYS JUST NORTH OF OUR
AREA NEXT MONDAY NIGHT INTO TUE...UNLESS TROUGH DEVELOPS MORE.
AGAIN...NOW SOME SUPPORT FOR A PATTERN CHANGE...BUT ALSO IT STILL
HAS TO HAPPEN...WILL WAIT AND SEE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ024>028-033>036-
     050-056-063-064 UNTIL 8 PM EDT.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...
&&

AVIATION/SHORT TERM...LACORTE/STEINBUGL/MARTIN
LONG TERM...MARTIN
Hazardous weather outlook, Aug 19, 4:47 AM EST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
547 AM EDT THU AUG 19 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-200947-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
547 AM EDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT STRETCHED FROM CHICAGO TO NEAR TORONTO WILL MOVE
SOUTHEAST TOWARD PENNSYLVANIA TODAY. SCATTERED STRONG TO SEVERE
THUNDERSTORMS WILL FORM THIS AFTERNOON...FOLLOWING A ROUND OF SHOWERS
AND THUNDERSTORMS ACROSS MUCH OF THE CENTRAL AND WEST THIS MORNING.
WINDS ALOFT WILL ALSO BE STRENGTHENING...AND THIS WILL RESULT IN THE
POTENTIAL FOR ISOLATED TORNADOES WITH A FEW OF THE SEVERE
THUNDERSTORMS...ESPECIALLY ACROSS THE SUSQUEHANNA VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

THE COLD FRONT AFFECTING THE REGION ON THURSDAY WILL STALL OUT ACROSS
CENTRAL PENNSYLVANIA THURSDAY NIGHT BEFORE RETREATING AS A WARM FRONT
ON FRIDAY. A SECOND...AND STRONGER COLD FRONT WILL SWEEP ACROSS THE
COMMONWEALTH SATURDAY AND SATURDAY NIGHT. SCATTERED SEVERE
THUNDERSTORMS ARE POSSIBLE BOTH FRIDAY AND SATURDAY...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

In the hours before

Special weather statement, Aug 19, 1:33 PM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 PM EDT THU AUG 19 2004

PAZ024>028-033>036-050-056-063-064-200000-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-FRANKLIN
PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-PERRY PA-SNYDER
PA-SOMERSET PA-
233 PM EDT THU AUG 19 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...FRANKLIN...FULTON...
HUNTINGDON...JUNIATA...MIFFLIN...PERRY...SNYDER AND SOMERSET.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.
Special weather statement, Aug 19, 3:49 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT THU AUG 19 2004

PAZ033-192145-
SOMERSET-
449 PM EDT THU AUG 19 2004

...A STRONG THUNDERSTORM APPROACHING SOMERSET COUNTY...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF
MCCHESNEYTOWN...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR
JENNERSTOWN AROUND 505 PM...ACOSTA AND BOSWELL AROUND 510
PM...FRIEDENS AND JEROME AROUND 515 PM...STOYSTOWN...HOOVERSVILLE
AND BENSON AROUND 520 PM...SHANKSVILLE AROUND 525 PM AND INDIAN LAKE
AROUND 530 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 19, 3:52 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 PM EDT THU AUG 19 2004

PAZ036-063-192145-
CUMBERLAND-FRANKLIN-
452 PM EDT THU AUG 19 2004

...STRONG THUNDERSTORMS APPROACHING FRANKLIN AND CUMBERLAND
COUNTIES...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SHIPPENSBURG...MOVING EAST
AT 30 MPH. THE THUNDERSTORM WILL BE NEAR NEWBURG AROUND 500 PM...
SHIPPENSBURG AROUND 505 PM...NEWVILLE AROUND 510 PM...WALNUT BOTTOM
AROUND 520 PM...PINE GROVE FURNACE STATE PARK AROUND 530 PM AND MOUNT
HOLLY SPRINGS AROUND 535 PM.

FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.
Local storm report, Aug 19, 4:18 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
518 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             YORK                    39.96N 76.73W
08/19/2004  1.75 INCH        YORK               PA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL...RESERS SUMMIT

&&
GOLF BALL SIZE HAIL REPORTED AT RESERS SUMMIT...NORTH OF THE CITY OF
YORK...JUST SOUTH OF HARRISBURG.

DNM
Special weather statement, Aug 19, 5:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 PM EDT THU AUG 19 2004

PAZ064>066-200200-
ADAMS PA-LANCASTER PA-YORK PA-
618 PM EDT THU AUG 19 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...LANCASTER AND YORK.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
August 19, 5:50 PM EST
Where
Adams County, Bonneauville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.817, -77.133

Golf ball size hail /1.75 inch/ was reported in Bonneauville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421124.